Kansas, 2003

Damaging Wind in Kansas, August 27, 2003

August 27, 2003 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 27, 1:45 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 27, 1:45 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT THU AUG 27 2003

CLUSTERS OF THUNDERSTORMS HAVE BEGUN TO DEVELOP EARLY THIS AFTERNOON
AND COVERAGE SHOULD BE FAIRLY DECENT LATE THIS AFTERNOON INTO EARLY
EVENING.  SEVERAL BOUNDARIES ARE AIDING IN INITIATION.  THE MOST
NOTABLE IS A WIND SHIFT DETECTED BY THE WIND PROFILER NETWORK AT
850MB FROM SAINT JOSEPH TO BOONVILLE.  CONVECTIVE TEMPERATURES ARE
LOWER THIS AFTERNOON THAN THEY HAVE BEEN THE LAST SEVERAL DAYS AND
LIFTED CONDENSATION LEVELS (LCLS) ARE LOWER AS WELL.  THIS SHOULD
INCREASE COVERAGE COMPARED TO YESTERDAY SINCE COLD POOLS FROM STORMS
EARLY THIS AFTERNOON WONT HAVE TO BE AS SIGNIFICANT TO TRIGGER NEW
STORMS ON OUTFLOW BOUNDARIES.  HOWEVER WITH VERY WEAK WIND SHEAR
STORMS WILL BE UP AND DOWN AND WILL NOT LAST VERY LATE INTO THE
EVENING HOURS.  I HAVE DISREGARDED THE ETA QPF AFTER 06Z TONIGHT
WITH A LACK OF A GOOD FOCUS FOR CONVECTIVE GENERATION.

IN ANTICIPATION OF LITTLE CONVECTIVE DEBRIS TOMORROW MORNING AND AN
INCREASING SOUTHWEST FLOW AT 850MB, TEMPERATURES WILL ONCE AGAIN BE
VERY HOT. GUIDANCE APPEARS TO BE 10 DEGREES TOO COOL.  I PLAN TO
KEEP TEMPERATURES ALONG THE MISSOURI KANSAS BORDER NEAR 100 DEGREES
WITH MID TO UPPER 90S INTO CENTRAL AND EASTERN MISSOURI. DEWPOINTS
IN THE UPPER 60S TO NEAR 70 WILL PUSH HEAT INDICES TO 105 OR MORE
OVER A SIGNIFICANT CHUCK OF THE FORECAST AREA.  I WILL BE ISSUING A
HEAT ADVISORY FOR AN ARE INCLUDING KANSAS CITY...SAINT JOSEPH...
WARRENSBURG...HIGGINSVILLE...PAOLA..AND HARRISONVILLE.

THURSDAY EVENING THROUGH FRIDAY AFTERNOON APPEARS TO HAVE THE BEST
CHANCE FOR WIDESPREAD PRECIPITATION FOR THE REGION IN MANY MANY
WEEKS.  THERE ARE SOME TIMING DIFFERENCES BETWEEN THE GFS AND ETA
THAT KEEP ME FROM BOOSTING PRECIPITATION CHANCES TOO HIGH, BUT ITS
BEEN A LONG TIME SINCE IVE CONTEMPLATED 60 PERCENT. THE FIRST GOOD
CHANCE FOR STORMS LOOKS TO BE THURSDAY NIGHT OVER NORTHERN MISSOURI
AS A FRONT OVER NEBRASKA AND IOWA LIGHTS UP DURING THE AFTERNOON AND
PROPAGATES SOUTH.  BETTER CHANCES FOR PRECIPITATION SOUTH OF
INTERSTATE 70 ARE EXPECTED FRIDAY AFTERNOON AS THE FRONT LIGHTS UP
OVER NORTHERN MISSOURI.

KOCH

1015 AM...

AN UPDATE TO THE FORECAST IS COMING SHORTLY TO LOWER TEMPERATURES
FOR TODAY AND INCREASE PRECIPITATION CHANCES.  HEAT INDICES WILL
LIKELY FALL SHORT OF HEAT ADVISORY AND EXCESSIVE HEAT WARNING
CRITERIA...SO THEY WILL BE CANCELLED FOR TODAY.  TOMORROW COULD BE
ANOTHER HOT ONE AHEAD OF THE APPROACHING FRONT, SO ADVISORIES MAY BE
NEEDED TOMORROW AFTERNOON.

KOCH

345 AM...

THE MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES AND
TEMPERATURES TODAY AND THROUGH THE WEEKEND.

REMAINING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST
AREA ARE EXPECTED TO GRADUALLY DIMINISH IN COVERAGE BY EARLY MORNING
BUT A FEW MAY PERSIST INTO THE DAY AS MID LEVEL MOISTURE WILL REMAIN
IN PLACE. THE ADEQUATE MID LEVEL MOISTURE AND AFTERNOON CAPE VALUES
IN EXCESS OF 3000 J/KG WITH CONVECTIVE TEMPERATURES ONLY IN THE
LOWER 90S WILL ALLOW FOR SCATTERED THUNDERSTORM DEVELOP AGAIN TODAY.
WITH AN AIRMASS SIMILAR TO YESTERDAY...EXPECT SCATTERED
THUNDERSTORMS TO INITIATE IN THE VICINITY OF A LINGERING SURFACE
BOUNDARY ACROSS NORTHERN MISSOURI AND ALONG ANY MESOSCALE BOUNDARIES
LEFT FROM THE CONVECTION YESTERDAY.

DIURNALLY DRIVEN CONVECTION IS EXPECTED IN THE AFTERNOON THURSDAY AS
AN UPPER LEVEL SHEAR AXIS SHIFTS EASTWARD INTO MISSOURI.
TEMPERATURES ACROSS WESTERN AND CENTRAL MISSOURI AND EASTERN KANSAS
ARE EXPECTED TO REACH THE UPPER 90S TO AROUND 100 DEGREES. NORTHWARD
LOW LEVEL MOISTURE ADVECTION WILL INCREASE THE DEWPOINTS FOR
THURSDAY GIVING HEAT INDICES IN THE 105 TO 110 DEGREE RANGE EXCEPT
ACROSS THE NORTHEAST CORNER OF THE FORECAST AREA. WILL GO AHEAD AND
EXTEND THE EXCESSIVE HEAT WARNING FOR THE KANSAS CITY METRO AREA AND
THE HEAT ADVISORY CURRENTLY IN EFFECT INTO EARLY EVENING ON THURSDAY.

THE MUCH ADVERTISED COLD FRONT IS EXPECTED TO MAKE ITS WAY ACROSS
THE FORECAST AREA ON FRIDAY WITH WHAT STILL APPEARS TO BE
SIGNIFICANT RAINFALL POTENTIAL. TEMPERATURES BEHIND THE FRONT ARE
EXPECTED TO BE BELOW NORMAL AND WILL PROVIDE MUCH NEEDED RELIEF TO
THE HEAT.

NO CHANGES MADE TO THE FORECAST AFTER SATURDAY AS TEMPERATURES LOOK
TO BE BELOW NORMAL FOR THE WEEKEND BEFORE MODERATING TO NEAR NORMAL
EARLY NEXT WEEK.

STOFLET

.EAX...
KS...HEAT ADVISORY UNTIL 800 PM CDT THURSDAY FOR ZONES KSZ025...
KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY UNTIL 800 PM CDT THURSDAY FOR ZONES MOZ012>014...
MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>044...MOZ053>054.
Hazardous weather outlook, Aug 27, 12:00 PM CST, 4 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED AUG 27 2003

...MUCH COOLER WEATHER IS ON THE WAY FOR THE WEEKEND WITH A CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
AFTERNOON OVER NORTHEAST KANSAS...AS WELL AS NORTHWEST AND CENTRAL
MISSOURI.  STORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE MORE HOT DAY IS EXPECTED TOMORROW WITH AFTERNOON TEMPERATURES IN
THE UPPER 90S TO NEAR 100 DEGREES OVER NORTHEAST KANSAS AND MUCH OF
NORTHERN MISSOURI.  HEAT INDICES WILL EXCEED 100 DEGREES DURING THE
AFTERNOON HOURS AND MAY REACH 105 DEGREES DURING THE HOTTEST PART OF
THE DAY.  RELIEF FROM THE HEAT IS EXPECTED ON FRIDAY AS A COLD FRONT
PUSHES THROUGH KANSAS AND MISSOURI BRINGING GOOD CHANCES FOR
THUNDERSTORMS.

PRIOR TO THE ARRIVAL OF THE COLD FRONT ON FRIDAY...SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING.  SOME
STORMS MAY BE CAPABLE OF DAMAGING WIND GUSTS...ESPECIALLY NORTH OF
INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON AND EVENING...IN
THE MARYVILLE...BETHANY...CHILLICOTHE...TRENTON...KIRKSVILLE...
MOBERLY...CARROLLTON...KANSAS CITY...AND SAINT JOSEPH AREAS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

KOCH

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyandotte

When
August 27, 4:35 PM CST
Where
Wyandotte County, Kansas City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -94.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374599.